Statistics from Altmetric.com
HIV therapy and folate antagonists in the first trimester can lead to birth defects, a UK study has found. With HIV increasing among women, more are taking antiretroviral therapy (ART) and other drugs with the potential for causing birth defects to control HIV associated conditions. No excess risk of birth defects arises from ART, according to the International Antiviral Pregnancy Agency, but no data exist for use with other extensively used drugs like folate antagonists.
Jungmann et al looked for links between use of ART and folate antagonists in the first trimester and birth defects in a retrospective case note study of mother-infant pairs. The mothers, known to be HIV positive beforehand, delivered at one of six inner London hospitals from May 1994 to June 1999.
Among 195 mother-infant pairs ART was used increasingly in the first trimester (0% to 28%, 1994 versus 1998). Forty four (23%) infants were exposed to other drugs in the first trimester. Nine infants (4.6%) had birth defects. Infants exposed to both ART and folate antagonists during the first trimester had seven times the risk of birth defects of those exposed to neither 23.1% (3/13) versus (4% (6/148); odds ratio 7.10, 95% confidence interval 1.5 to 34.2). None of 34 infants exposed to ART or folate antagonists alone in the first trimester had birth defects.
Excluding maternal characteristics as possible confounders, the authors concede their study's other limitations. Still, they say, doctors should keep reviewing the need for prophylactic folate antagonists in women of childbearing age.